Nebraska, 2019

Hail and Damaging Wind in Nebraska, July 1, 2019

July 1, 2019 · NWS CYS · 2 events in 1 county or zone

Severe thunderstorms moved across Scotts Bluff County dropping one inch hail and 60 mph wind gusts north and northeast of Mitchell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across Scotts Bluff County dropping one inch hail and 60 mph wind gusts north and northeast of Mitchell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 1, 4:00 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 1, 4:00 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
500 PM MDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 232 PM MDT Mon Jul 1 2019

Convection popping over se Wy currently but not really organizing
much as shear is pretty low and only modest instabilities. Could
see a few stronger storms at times into this evening, likely
brief, with strong wind gusts the main threat. HRRR pretty much
keep activity over se Wy with little over the Panhandle. Tuesday
pretty much more of the same as the CWA remains under a generally
WSW upper flow with weak impulses riding across, with sctd showers
and tstms once again in the aftn and evening, a few potentially
strong.  Activity waning in the evening.

.LONG TERM...(Wednesday through Monday)
Issued at 232 PM MDT Mon Jul 1 2019

Fairly stagnant weather pattern over the region through the period
with upper troughing over the Pacific northwest and upper ridging
over the southern plains keeping a generally swly upper flow over
the area. Weak impulses will pass by from time to time keeping
sctd mainly aftn and evening showers/tstms through the period.
Temperatures remaining around seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 456 PM MDT Mon Jul 1 2019

Thunderstorms early this evening impacting airfields along and
south of a line from Wheatland to Torrington to Scottsbluff. Looks
like storms die off after 03Z or so. Could see low stratus
returning to KCDR and KAIA...given forecast wind directions
though...not quite confident enough to add. Will continue
monitoring for the 06Z TAFs.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Mon Jul 1 2019

Concerns expected to stay low with little change expected in the
weather over the area this week. Temperatures will be seasonal
with scattered showers and thunderstorms pretty much every day,
mostly in the afternoons and evenings.

&&

.HYDROLOGY...
Issued at 219 AM MDT Mon Jul 1 2019

Additional rainfall and snowmelt over the next several days could
bring levels back to action stage, but the heaviest rain looks to
stay to the east of the mountain ranges.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
HYDROLOGY...RUBIN
Hazardous weather outlook, Jul 1, 9:27 AM MST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1027 AM MDT Mon Jul 1 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-021000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1027 AM MDT Mon Jul 1 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon and evening thunderstorms are
expected. A few of the storms may become strong to marginally severe
over southeast Wyoming along and east of Interstate 25, and over the
southern Nebraska Panhandle. Strong wind gusts appear to be the main
threat though some hail is possible as well.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered afternoon and evening thunderstorms will be possible
nearly every day through the weekend.

.Spotter information statement...

Spotter activation is not expected.

In the hours before

Special weather statement, Jul 1, 6:02 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
702 PM MDT Mon Jul 1 2019

WYZ106>108-020130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
702 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND EAST
CENTRAL PLATTE COUNTIES UNTIL 730 PM MDT...

At 702 PM MDT, Doppler radar was tracking a strong thunderstorm over
Grayrocks Reservoir, or 12 miles east of Wheatland, moving east at 20
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wheatland, Grayrocks Reservoir, Chugcreek, Lakeview North, Y-O Ranch
and Slater.

This includes Interstate 25 in Wyoming between mile markers 79 and
82.

LAT...LON 4208 10503 4219 10476 4213 10435 4188 10447
      4185 10462
TIME...MOT...LOC 0102Z 288DEG 16KT 4210 10473

Mokry
Local storm report, Jul 1, 6:08 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
708 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             WHEATLAND               42.05N 104.96W
07/01/2019  M0.88 INCH       PLATTE             WY   PUBLIC

&&

WILLS
Local storm report, Jul 1, 6:21 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
721 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             6 ENE JAY EM            42.49N 104.25W
07/01/2019  E1.00 INCH       GOSHEN             WY   CO-OP OBSERVER

&&

WM
Local storm report, Jul 1, 6:25 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
725 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      14 NE LINGLE            42.30N 104.17W
07/01/2019                   GOSHEN             WY   PUBLIC

&&
Local storm report, Jul 1, 6:28 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
728 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     11 NNE TORRINGTON       42.20N 104.07W
07/01/2019  M64 MPH          GOSHEN             WY   MESONET

            ALSOP MESONET SITE.

&&

GCLAYCOM
Special weather statement, Jul 1, 6:33 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
733 PM MDT Mon Jul 1 2019

WYZ106>108-020215-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
733 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 815 PM MDT...

At 732 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Chugcreek, or 10 miles east of Wheatland, moving
southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wheatland, Slater, Chugcreek, Bordeaux, Y-O Ranch and Veteran.

This includes Interstate 25 in Wyoming between mile markers 64 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4194 10503 4212 10490 4216 10450 4200 10430
      4174 10463
TIME...MOT...LOC 0132Z 310DEG 20KT 4201 10476

Brothers

The radar

The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scotts Bluff

When
July 1, 6:48 PM MST
Where
Scotts Bluff County, 3.45 mi N of Mitchell
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.990, -103.810

Thunderstorm Wind, Scotts Bluff

When
July 1, 7:13 PM MST
Where
Scotts Bluff County, 3.85 mi ENE of Mitchell
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.960, -103.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831775, 831776.